Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 1997, 4:40 PM MDT for El Paso County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 1997, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 2, 1997, 5:40 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:15 PM MDT | Hail 0.75 | Yoder, CO | |
| Aug 2, 5:46 PM MDT | Hail 0.88 | Rush, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445 WUUS1 KPUB 022242 RRA SVRPUB COC041-022340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 440 PM MDT SAT AUG 2 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 540 PM MDT * SOME LOCATIONS AFFECTED FROM CALHAN THROUGH OPEN COUNTRY TO YODER AND OPEN COUNTRY EAST THROUGH 530 PM * AT 440 PM RADAR SHOWED THE CENTER OF A SEVERE STORM 7 MILES SOUTH-SOUTHEAST OF CALHAN MOVING NORTH-NORTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:59 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 2, 1:59 PM MDT, 2 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT SAT AUG 2 1997 CHALLENGES THIS EVENING...EXTENT OF TSTORMS...THEIR INTENSITY AND THE HEAVY RAIN POTENTIAL. AS EXPECTED...TSTORMS HAVE FIRED IN THE MOUNTAIN AREAS AND ALONG A BOUNDARY SLICING ACROSS WESTERN KIOWA AND NORTHEAST PROWERS COUNTIES. WIND PROFILERS SHOWS WEAK STEERING WINDS AND RANDOM MOVEMENT OF ACTIVITY IN THE AREA. GOES SOUNDINGS DATA SHOWS LIFTED INDICES WELL BELOW ZERO OVER THE SOUTHEAST WITH CAPES IN THE 1000-2000 RANGE AND LOWER IN SOME SPOTS...BUT STILL SOME CONVECTIVE INHIBITION IN THAT AREA...CAPPING OFF MOST TSTORM DEVELOPMENT AT THIS TIME. PRECIPITABLE WATER IS STILL ABOVE 100 IN THE AREA...SO HEAVY RAINERS POSSIBLE WITH SLOW MOVEMENT. ACTIVITY WILL AGAIN CARRY INTO THE EVENING HOURS ACROSS THE AREA...WITH GREATEST POTENTIAL FOR ISOLATED SEVERE HAIL IN FAR SOUTHEAST COUNTIES WITH HIGHEST INSTABILITY VALUES...I.E. STRONGEST UPDRAFTS...FOCUSING ON BOUNDARIES. WILL GO WITH SCATTERED IN WORDING OF ZONES AND PROBABLY MENTIONING POSSIBILITY OF LARGE HAIL IN SOUTHEAST ZONES. CANNOT SEE ANY MESOSCALE SYSTEM...OTHER THAN UPSLOPE...TO FOCUS TSTORM DEVELOP MENT. TSTORMS SHOULD WIND DOWN IN MID TO LATE EVEING WITH LOSS OF HEATING. WILL FOLLOW MOS GUIDANCE FAIRLY CLOSELY. TLM
In the hours before
Special weather statement, Aug 2, 1:54 PM MDT, 2 hours 46 minutes before
COZ070-074-022050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 152 PM MDT SAT AUG 2 1997 ...A VERY STRONG THUNDERSTORM NORTHWEST OF WALSENBURG... A THUNDERSTORM WILL BRING VERY HEAVY RAIN AND HAIL NEARLY 3/4 INCH IN DIAMETER...ABOUT 15 MILES NORTHWEST OF WALSENBURG ON HIGHWAY 69. THE STORM WAS NEARLY STATIONARY. THE HEAVY RAIN AMOUNTS WILL LIKELY CAUSE RAPID RISES IN THE STREAMS AND PONDING OF WATER IN THE LOW LYING AREAS. OTHER THUNDERSTORMS IN THE SANGRE DE CRISTO AND WET MOUNTAINS WILL PRODUCE BRIEF HEAVY RAINS AND HAIL LESS THAN A HALF INCH IN DIAMETER AND GUSTY WINDS TO 40 MPH THROUGH 3 PM. CASEY
Special weather statement, Aug 2, 3:21 PM MDT, 1 hour 19 minutes before
COZ074-022225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 321 PM MDT SAT AUG 2 1997 ...SMALL STREAM FLOOD ADVISORY UNTIL 400 PM FOR A PART OF THE HUERFANO RIVER BASIN... THUNDERSTORMS THAT BROUGHT VERY HEAVY RAIN AND QUICK RISES TO STREAMS NEAR BADITO...15 MILES NORTHWEST OF WALSENBURG...HAVE MOVED ON TO THE EAST. WATER WILL CONTINUE TO RUN HIGH ON SOUTH OAK CREEK AND YELLOWSTONE CREEK...AND ON THE HUERFANO RIVER SOUTH OF BADITO AT LEAST THROUGH 400 PM. SKETCHY REPORTS OF MINOR FLOODING IN AND NEAR BADITO HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE THROUGH THE HUERFANO COUNTY SHERIFFS OFFICE. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. TLM
Special weather statement, Aug 2, 3:23 PM MDT, 1 hour 17 minutes before
COZ074-022225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 321 PM MDT SAT AUG 2 1997 ...SMALL STREAM FLOOD ADVISORY UNTIL 400 PM FOR A PART OF THE HUERFANO RIVER BASIN... THUNDERSTORMS THAT BROUGHT VERY HEAVY RAIN AND QUICK RISES TO STREAMS NEAR BADITO...15 MILES NORTHWEST OF WALSENBURG...HAVE MOVED ON TO THE EAST. WATER WILL CONTINUE TO RUN HIGH ON SOUTH OAK CREEK AND YELLOWSTONE CREEK...AND ON THE HUERFANO RIVER SOUTH OF BADITO AT LEAST THROUGH 400 PM. SKETCHY REPORTS OF MINOR FLOODING IN AND NEAR BADITO HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE THROUGH THE HUERFANO COUNTY SHERIFFS OFFICE. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. TLM
Special weather statement, Aug 2, 4:20 PM MDT, 20 minutes before
COZ074-075-077-022325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 420 PM MDT SAT AUG 2 1997 ...SMALL STREAM FLOOD ADVISORY EXPIRED FOR THE HUERFANO RIVER BASIN... ...SMALL STREAM FLOOD ADVISORY FOR THE APISHAPA RIVER BASING UNTIL 500 PM... ...SMALL STREAM FLOOD ADVISORY FOR SOUTHERN LAS ANIMAS COUNTY UNTIL 600 PM... THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE HUERFANO RIVER BASIN HAS MOVED TO THE EAST...AND HIGH WATERS SHOULD BE RECEDING. SHOWERS WERE STILL OCCURRING IN THE APISHAPA RIVER BASIN IN FAR WESTERN LAS ANIMAS COUNTY. WATER WILL BE RUNNING HIGH AROUND GULNARE AND INTO AGUILAR THROUGH 500 PM. HEAVY RAIN CONTINUES TO FALL AROUND BRANSON AND TRINCHERA IN SOUTHERN LAS ANIMAS. DRY WASHES...ARROYOS...AND TRINCHERA CREEK WILL EXPERIENCE SOME FLOODING THROUGH AT LEAST 600 PM. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER.
Special weather statement, Aug 2, 4:22 PM MDT, 18 minutes before
COZ074-075-077-022325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 420 PM MDT SAT AUG 2 1997 ...SMALL STREAM FLOOD ADVISORY EXPIRED FOR THE HUERFANO RIVER BASIN... ...SMALL STREAM FLOOD ADVISORY FOR THE APISHAPA RIVER BASING UNTIL 500 PM... ...SMALL STREAM FLOOD ADVISORY FOR SOUTHERN LAS ANIMAS COUNTY UNTIL 600 PM... THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE HUERFANO RIVER BASIN HAS MOVED TO THE EAST...AND HIGH WATERS SHOULD BE RECEDING. SHOWERS WERE STILL OCCURRING IN THE APISHAPA RIVER BASIN IN FAR WESTERN LAS ANIMAS COUNTY. WATER WILL BE RUNNING HIGH AROUND GULNARE AND INTO AGUILAR THROUGH 500 PM. HEAVY RAIN CONTINUES TO FALL AROUND BRANSON AND TRINCHERA IN SOUTHERN LAS ANIMAS. DRY WASHES...ARROYOS...AND TRINCHERA CREEK WILL EXPERIENCE SOME FLOODING THROUGH AT LEAST 600 PM. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER.
Local storm report, Aug 2, 4:37 PM MDT, 3 minutes before
PRELIMINARY STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 437 PM MDT SAT AUG 02 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0350 PM 5 SE CALHAN CO 0.75 INCH HAIL 08/02/97 EL PASO
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:11 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 64 min |
| Aug 1, 7:15 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| Aug 1, 7:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Aug 2, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Aug 2, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.